Advertisement

Reactions Weekly

, Volume 1747, Issue 1, pp 174–174 | Cite as

Metformin abuse

Various toxicities secondary to metformin toxicity: case report
Case report
  • 46 Downloads
Author Information

An event is serious (based on the ICH definition) when the patient outcome is:

  • * death

  • * life-threatening

  • * hospitalisation

  • * disability

  • * congenital anomaly

  • * other medically important event

A 50-year-old woman developed weight loss, flu-like symptoms, visual hallucinations, disorientation, confusion, cachexia, hypotension, hypothermia, significant respiratory difficulties, metabolic acidosis, shock, acute oliguric renal failure, acute tubular necrosis, lactic acidosis, impairment in renal function and impairment in hepatic function secondary to metformin toxicity following metformin abuse.

The woman presented to the emergency department with severe abdominal pain and confusion. Three days prior to presentation, she started feeling ill with flu-like symptoms including fever, cough, chills, myalgia and generalised weakness. On the morning of the current admission, she woke up with severe abdominal pain. Her family reported that she had visual hallucinations and...

Reference

  1. Geer B, et al. Metformin abuse: A novel and dangerous purging behavior in anorexia nervosa. International Journal of Eating Disorders 52: 319-321, No. 3, Mar 2019. Available from: URL: http://doi.org/10.1002/eat.23010 - USACrossRefPubMedGoogle Scholar

Copyright information

© Springer International Publishing AG 2019

Personalised recommendations